Nebraska, 2023

Hail and Damaging Wind in Nebraska, July 30, 2023

July 30, 2023 · NWS OAX · 5 events in 4 counties and zones

Storms developed in the afternoon as an upper-level short-wave moved across the area. Unorganized storms developed and produced a few hail reports with the largest reported hailstone being 2-inches near Creston in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms developed in the afternoon as an upper-level short-wave moved across the area. Unorganized storms developed and produced a few hail reports with the largest reported hailstone being 2-inches near Creston in Madison County. There was also a single wind report of 65-mph near Thurston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 11:26 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 11:26 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1226 PM CDT Sun Jul 30 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 251 AM CDT Sun Jul 30 2023

Key Messages:

 - A few storms possible through mid morning. Severe storms are
   unlikely.

 - A better chance for storms late Sunday into Monday morning
   with some potential for training storms and locally heavy rain
   as well as some potential for damaging wind.

 - Almost nightly thunderstorm chances this week with a chance for
   some locations to gain ground on the drought.

 - Seasonal temperatures this week with highs mainly in the 80s
   to low 90s. The hottest conditions will come mid week near the
   Kansas Nebraska border region.

Early Sunday morning conditions are relatively quiet across the
region, although with some recent development of interest. A few
storms have been festering in South Dakota for the past few hours,
threatening to build southeast toward this area...and they may
eventually make it. However, just in the past 30 minutes there has
been an increase in convective cloud growth, seeming with parcels
originating in a moist layer at 8-10 thousand feet as indicated by
some model forecast soundings. Most short term guidance is clearly
too dry with this layer based on the ongoing convective
development while models keep it suppressed. Adjusting these
model conditions to align with observations indicates 500-1000
J/kg of MUCAPE and a likelihood that scattered showers and storms
will continue to develop and move southeast within this
environment over the next few hours. Do not anticipate anything
particularly strong but would expect some lightning and occasional
heavy downpours or perhaps some small hail. It is interesting
that while the latest short term guidance is largely dry by
afternoon, forecast soundings do indicate the continued presence
of this elevated moist layer contributing to 1000-1500 J/kg of
MUCAPE well into the afternoon with minimal inhibition to the MU
parcel and only limited inhibition for surface based parcels. So
it's not out of the question that we could see an axis of
scattered storms continue into the afternoon hours if any subtle
lifting mechanisms can help the convection along. If this happens,
the potential for isolated severe hail/wind would perhaps
steadily increase as we approach peak heating.

By midnight tonight, there is a good signal for a NW-to-SE axis of
moisture convergence in the 850-925 layer underneath a region of
steep mid level lapse rates. As this layer moistens, expect
moderate MUCAPE to develop and a band of thunderstorms to develop
and increase in coverage. Storm motion looks to be generally along
the axis of forcing and moisture convergence so there could be a
few hours of training storms along this axis after midnight. With
significant warm cloud depth, PW approaching 2", and persistent
forcing, this could lead to an axis of heavy rainfall and perhaps
even some flooding if it comes to fruition. This scenario could
also lead to storm clusters developing forward propagating cold
pools with a bit of a damaging wind threat.

The weather pattern does not change much at all over the coming
week with upper ridging to our southwest. Expect northwest flow
aloft with frequent influence from embedded short wave troughs.
The most likely time for storms each day will be between midnight
and noon as the LLJ interacts with the thermal gradient and short
waves. Pockets of heavy rain will be possible nearly every night,
and largely dependent upon convective training. There is a signal
for the ridge to break down slightly by mid to late week with
agreement in stronger short wave troughs arriving by late
Wednesday and again late Friday...which could further enhance
convective potential. Daily temperatures will vary a bit with some
function of timing of convective complexes and any cloud cover
that lingers into the day. Most day should top out in the 80s,
with the best chance for low 90s on Tues/Wed when the ridge is
strongest, and heat index values could rise above 100 along the
KS/NE border on those afternoons.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1219 PM CDT Sun Jul 30 2023

Wavering winds are expected through the early TAF period with a
few gusts that could approach 20 kts, while a few storms could
waft to the north of the area or trigger a pop up shower or two
near KOFK in 2 to 4 hours. Beyond those chances, we could see
additional storms develop and move into the area around or shortly
after midnight lasting into the early morning hours. Both those
chances and chances for morning fog are hard to pin down at this
point, and have been excluded from the TAF.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Barjenbruch
AVIATION...Petersen
Hazardous weather outlook, Jul 30, 2:15 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Sun Jul 30 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms will continue to be possible through the
early evening across northeastern Nebraska and western Iowa. A few
strong wind gusts and hail are possible.

Storms become possible again late tonight, with the strongest
storms bringing heavy rain, and could produce damaging winds as
well.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

There are multiple chances for thunderstorms over the next week,
often during the overnight and morning hours. Some of these storms
may become strong, and areas of heavy rain will also be possible.

Heat index values again increase to 100 degrees or just over near
the Kansas Nebraska border on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Storm Spotters are encouraged to relay reports of hail or wind
damage.

The radar

The Omaha radar (KOAX), 37 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Saunders

When
July 30, 2:32 PM CST
Where
Saunders County, 0.86 mi SE of Prague
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.310, -96.810

Trained spotter reported quarter sized hail.

Hail, Thurston

When
July 30, 2:38 PM CST
Where
Thurston County, 2.91 mi NW of Pender Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.150, -96.770

Trained spotter reported 1.25-inch hail.

Hail, Madison

When
July 30, 2:40 PM CST
Where
Madison County, 5.38 mi SE of Madison
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
41.780, -97.390

Broadcast media relayed report of 2-inch hail.

Thunderstorm Wind, Thurston

When
July 30, 2:50 PM CST
Where
Thurston County, 2.91 mi NW of Pender Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -96.770

Trained spotter reported an estimated 65 mph wind gust.

Hail, Platte

When
July 30, 3:46 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -97.490

Trained spotter reported up to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120365, 1120366, 1120369, 1120375, 1120380.